|Public domain image: “Pferdefleisch ist gesund und bekömmlich” by Honore Daumier, 1856.|
If you are experiencing repeated nightmares and are taking any of these classes of pharmaceuticals, you might want to pass this observation on to your doctor to make sure you aren’t experiencing nightmares as either a side effect or as a result of drug interactions.
Editor’s note: Please don’t automatically assume these drugs will give you nightmares. I take (or have taken) a handful of these myself and I do not have nightmares. Remember that every person will respond differently to any given medication based on their own personal chemistry, their preexisting health conditions and what other medications they might also be taking.
- ADHD drugs: Ritalin, Vyvanse, Adderall
- AIDS drugs: Sustiva
- Anxiolytics: Cymbalta, Effexor
- Antibiotics: Cipro
- Antidepressants: Tricyclics (Elavil, Tofranil, Remeron); SSRIs (Prozac, Paxil, Lexapro, Celexa); Non-tricyclics (Wellbutrin); MAOI inhibitors (Nardil)
- Antiseizure drugs: Phenobarbital, Klonopin, Valpax
- Dementia drugs: Aricept, Risperdal, Exelon
- Heart medications: Beta blockers (Tenormin, Nadolol); also Digoxin, Coumadin
- Hypertension drugs: ACE-inhibitors (Vasotec); calciumchannel blockers (Plendil, Sular, Covera); also: Kapvay, Nexiclon, Cozaar
- Pain relievers: Naproxen, Ketamine, morphine
- Parkinsonism drugs: Symadine, Symmetrel, Requip
- Schizophrenia drugs: Clozapine, Risperdal, Zyprexa
- Sleep Aids: Restoril, Halcion, Ambien, Lunesta
- Smoking-cessation drugs: Chantix, nicotine patches, Zyban
- Statins: Lipitor, Zocor, Crestor
Hat tip to WKYC for the lede and The Consultant Pharmacist/June 2011 for providing source materials.